Alert archive / Mississippi / Special Weather Statements in 2012

Special Weather Statement, NWS Jackson, MS

March 9, 2012Covington County, Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this special weather statement at Mar 9, 2012, 12:04 AM CST for Covington County, Jasper County, Smith County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2012, 12:04 AM CST (06:04 UTC)
Expired
Mar 9, 2012, 12:50 AM CST
In force
46 min
Issued by
NWS Jackson, MS

Counties Covington County, MS, Jasper County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 76 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2012-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2012-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WWUS84 KJAN 090604
SPSJAN
MSZ055>057-064-065-090650-
SMITH MS-SIMPSON MS-JEFFERSON DAVIS MS-JASPER MS-COVINGTON MS-
1204 AM CST FRI MAR 9 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1204 AM CST FRI MAR 9 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH 
WIND GUSTS WAS LOCATED FROM 9 MILES NORTHWEST OF BAY SPRINGS TO 3 
MILES SOUTH OF HEBRON AT 1204 AM CST...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN COVINGTON...SOUTHERN JASPER...NORTHWESTERN
JEFFERSON DAVIS...SOUTHEASTERN SIMPSON AND SOUTHERN SMITH COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3180 8921 3179 8940 3168 8940 3163 8947
      3163 8997 3172 8997 3210 8940 3210 8891
      3201 8891
TIME...MOT...LOC 0604Z 270DEG 26KT 3205 8937 3169 8991

$$

BYB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 8, 9:09 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 8, 9:09 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
909 PM CST THU MAR 8 2012

.UPDATE...INTERESTING EVENING SO FAR AS THE COLD FRONT CAME BARRELING
INTO THE CWA WITH 40-50 MPH WIND GUSTS AND A 20-25 DEGREE TEMP DROP
IN 10-20 MINUTES. DURING THAT TIME...LITTLE IN THE WAY OF DEEP
CONVECTION WAS OCCURRING WITH ONLY LGT/MON SHOWER ACTIVITY WAS
ASSOCIATED JUST BEHIND THE FRONTAL BOUNDARY. SINCE THEN...THE FRONT
MADE QUICK PROGRESS THROUGH THE FLAT DELTA LAND BUT HAS SLOWED OVER
THE HILLY TERRAIN SOME. ALSO DEEPER CONVECTION HAS OCCURRED BEHIND
THE FRONT ALONG WITH A MORE IMPRESSIVE PRECIP SHIELD. LOOK FOR THE
FRONT TO CONTINUE TO DECELERATE THROUGH THE REST OF THE NIGHT WITH
STILL SOME 30 MAYBE 40 MPH GUSTS OCCURRING THROUGH 10-11PM. AFTER
THAT...WINDS WILL FALL OFF TO MORE LIKE 20-25 MPH GUSTS.

AS FOR HAZARDS TONIGHT...THE RISK FOR ANY STRONG/SVR STORMS IS VERY
LOW AND I WOULD SAY THAT JUST THE FAR SW CWA HAS THIS LOW END
POTENTIAL UNTIL 11 PM. GRAPHICS AND HWO WERE UPDATED EARLIER TO
REFLECT THAT THINKING AND SHOW THE TIMING/GUSTINESS OF THE FRONT.
THE OTHER HAZARD WOULD BE HEAVY RAIN. WHILE THERE REMAINS A RISK...IT
APPEARS THAT IT IS NOT AS HIGH...BUT A LARGER AREA COULD EXPERIENCE
1-2 INCHES WITH SOME LOCALLY HIGHER AMOUNTS. THE BEST RISK AREA FOR
THIS TYPE OF RAINFALL WILL BE ALONG AND WEST OF A NATCHEZ TO YAZOO
CITY TO GRENADA LINE.

LASTLY...BIG MODIFICATIONS WERE MADE TO HOURLY TEMPS/WINDS TO ACCOUNT
FOR THE LARGE GRADIENT IN TEMPS/DEWPTS/WINDS. ADDITIONALLY...LOWS
WERE LOWERED TO ACCOUNT FOR THE STRONGER PUSH OF COOLER AIR FURTHER
SOUTH INTO THE CWA. THE BREAKDOWN OF THE POPS/WX GRIDS WERE GOOD AND
THE ONLY ADJUSTMENTS WERE TO TRIM BACK THE THUNDER WORDING ACROSS
THE NORTH SOONER AND TO REMOVE IT AT THE END OF THE TONIGHT PERIOD.
/CME/

&&

.AVIATION...MAIN ISSUES WILL BE TIMING THE WIND SHIFT WITH THE FRONT
AND COVERING THE MVFR CONDITIONS IN THE WAKE OF THE FRONT. THERE WILL
BE SOME TIME WHERE IFR CONDITIONS WILL BE MET WITH SOME OF THE
HEAVIER PRECIP AND OVER THE SOUTH WERE THE BOUNDARY SLOWS MORE AND
BECOMES MORE SHALLOW. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       49  56  42  67 /  99  61  12  12
MERIDIAN      51  59  38  69 /  96  64   5   4
VICKSBURG     47  55  45  68 / 100  55  20  22
HATTIESBURG   61  69  45  72 /  72  73  11   7
NATCHEZ       52  55  45  66 /  99  72  31  31
GREENVILLE    43  53  39  62 / 100  22   6  13
GREENWOOD     43  54  40  67 / 100  32   5   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/
Hazardous weather outlook, Mar 8, 7:36 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
736 PM CST THU MAR 8 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-053-059-060-100145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-CLAIBORNE-JEFFERSON-ADAMS-
736 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

A STRONG COLD FRONT IS PUSHING THROUGH THE AREA THIS EVENING AND WILL
BRING WITH IT SOME GUSTY NORTHERLY WINDS OF 30 TO 40 MPH. IT WILL
ALSO BRING THE POTENTIAL FOR HEAVY RAINFALL BETWEEN 1 AND 2
INCHES...WITH SOME LOCALLY HIGHER AMOUNTS. THIS HEAVY RAIN RISK WILL
BE FOR LOCATIONS MAINLY WEST OF A NATCHEZ TO YAZOO CITY TO GRENADA
LINE. THIS HEAVY RAIN RISK SHOULD END BY 2 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED
HEAVY RAINFALL WILL BE POSSIBLE SUNDAY EVENING THROUGH SUNDAY NIGHT...
MAINLY FOR AREAS NORTHWEST OF THE NATCHEZ TRACE PARKWAY. PLEASE STAY
TUNED FOR FUTURE UPDATES FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

MSZ028>033-037>039-043>046-048>052-054>058-061>066-072>074-100145-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
736 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

CME

In the hours before

Local storm report, Mar 8, 6:06 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND DMG DUNCAN                  34.04N 90.74W
03/08/2012                   BOLIVAR            MS   PUBLIC

            SOME FENCES BLOWN DOWN AND SHINGLE DAMAGE TO SOME ROOFS.
            TWO SEMI TRUCKS WERE PUSHED OFF HWY 61.

&&

CME
Special weather statement, Mar 8, 7:02 PM CST, 5 hours 2 minutes before
MSZ031-090140-
LOWNDES MS-
702 PM CST THU MAR 8 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
702 PM CST THU MAR 8 2012

THE LEADING EDGE OF THE COLD FRONT WILL BRING 40 TO 50 MPH WINDS.
THIS WAS LOCATED FROM 5 MILES NORTH OF CALEDONIA TO 25 MILES WEST OF
COLUMBUS AFB AT 701 PM CST...MOVING EAST AT 40 MPH.

PEOPLE IN NORTHERN LOWNDES COUNTY SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3345 8828 3349 8867 3351 8867 3352 8855
      3355 8853 3352 8848 3358 8849 3360 8847
      3362 8851 3366 8851 3370 8840 3369 8837
      3375 8832 3375 8825 3374 8824
TIME...MOT...LOC 0101Z 274DEG 33KT 3375 8828 3352 8882

JC
Special weather statement, Mar 8, 8:40 PM CST, 3 hours 24 minutes before
LAZ023-024-090305-
FRANKLIN LA-CATAHOULA LA-
840 PM CST THU MAR 8 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
840 PM CST THU MAR 8 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO PENNY SIZE HAIL
WAS LOCATED 6 MILES SOUTHWEST OF WISNER AT 840 PM CST...MOVING
NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN CATAHOULA AND SOUTH CENTRAL FRANKLIN PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3207 9154 3189 9157 3183 9174 3196 9179
TIME...MOT...LOC 0240Z 241DEG 23KT 3191 9170

CME
Local storm report, Mar 8, 10:34 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1034 PM CST THU MAR 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     NON-TSTM WND DMG WINNSBORO               32.16N 91.72W
03/08/2012                   FRANKLIN           LA   EMERGENCY MNGR

            SPORADIC TREES AND POWERLINES DOWNED AROUND THE CITY OF
            WINNSBORO DUE TO GUSTY NORTH WINDS IMMEDIATELY IN THE
            WAKE OF COLD FRONTAL PASSAGE.

&&

BRYANT
Special weather statement, Mar 8, 11:24 PM CST, 40 minutes before
MSZ055-056-090555-
SMITH MS-SIMPSON MS-
1124 PM CST THU MAR 8 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1124 PM CST THU MAR 8 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WIND GUSTS
WAS LOCATED OVER WHITE OAK AT 1124 PM CST...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN SIMPSON AND NORTHERN SMITH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3194 8975 3204 8980 3205 8973 3214 8973
      3222 8951 3222 8945 3203 8937
TIME...MOT...LOC 0524Z 249DEG 17KT 3205 8969

BYB
Special weather statement, Mar 9, 12:04 AM CST, 0 minutes before
MSZ055>057-064-065-090650-
SMITH MS-SIMPSON MS-JEFFERSON DAVIS MS-JASPER MS-COVINGTON MS-
1204 AM CST FRI MAR 9 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1204 AM CST FRI MAR 9 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WIND GUSTS WAS LOCATED FROM 9 MILES NORTHWEST OF BAY SPRINGS TO 3
MILES SOUTH OF HEBRON AT 1204 AM CST...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
ARE ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN COVINGTON...SOUTHERN JASPER...NORTHWESTERN
JEFFERSON DAVIS...SOUTHEASTERN SIMPSON AND SOUTHERN SMITH COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3180 8921 3179 8940 3168 8940 3163 8947
      3163 8997 3172 8997 3210 8940 3210 8891
      3201 8891
TIME...MOT...LOC 0604Z 270DEG 26KT 3205 8937 3169 8991

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:02 PM CSTSpecial Weather StatementJANLowndes38 min
Mar 8, 11:24 PM CSTSpecial Weather StatementJANSmith31 min
Mar 9, 12:47 AM CSTSpecial Weather StatementJANCovington, Jefferson Davis, Jones58 min
Mar 9, 5:52 AM CSTRiver Flood WarningJANClay14 hr
Mar 9, 9:04 AM CSTRiver Flood WarningJANAttala, Holmes7 days
Mar 9, 1:15 PM CSTRiver Flood WarningJANCarroll, Leflore21 hr
Mar 8, 8:40 PM CSTSpecial Weather StatementJANFranklin25 min

Nearby

Special Weather Statements in Mississippi, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.